Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 73, NWS Topeka, KS

May 12, 2010Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2010, 6:14 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2010, 6:14 PM CDT (23:14 UTC)
Expired
May 12, 2010, 6:45 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 734 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
734 m²/s²
0-3 km storm-relative helicity
915 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:25 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 12, 3:25 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED MAY 12 2010

.DISCUSSION...

FOR TONIGHT...WARM FRONT CURRENTLY FROM BETWEEN ABILENE AND
HERINGTON TO JUST SOUTH OF FOE AND LWC.  WARM FRONT HAS BEEN MOVING
VERY SLOWLY NWD...BUT DO NOT EXPECT A LOT MORE PROGRESS THIS
EVENING.  SOUNDINGS IN THE WARM SECTOR OVER EC KS SHOW CAP STILL IN
PLACE AND CONVECTION FROM EMPORIA THROUGH TOPEKA TO ATCHISON HAS
BEEN ELEVATED.  SURFACE BASED STORMS NOW STARTING TO FIRE NORTHEAST
OF SURFACE LOW ALONG COLD FRONT IN SC/CENTRAL KS.  THIS MORE ROBUST
CONVECTION EXPECTED TO DEVELOP/MOVE NORTHEAST ALONG FRONT ENTERING
OUR CWA NEAR HERINGTON.  MAIN CONVECTION EXPECTED TO REMAIN NEAR
FRONT AND BROKEN LINE OF STORMS...SOME SUPERCELLS...WILL MOVE
NORTHEASTWARD ACROSS SOUTHEASTERN HALF OF CWA LATE THIS AFTERNOON
AND EVENING.  LOW-LEVEL SHEAR STRONG AND WILL INCREASE THIS EVENING
SO ANY STORM THAT COMES OFF THE BOUNDARY OR REMAINS ISOLATED HAS
SOME POTENTIAL TO PRODUCE A TORNADO.  OTHERWISE VERY LARGE HAIL
EXPECTED TO BE ANOTHER THREAT.

COLD FRONT SHOULD MOVE OFF TO EAST LATER TONIGHT AND THURSDAY WITH
PRECIP ENDING IN EC KS DURING THE AFTERNOON.

NOT MUCH CHANGE TO THE ONGOING LONG TERM FORECAST FOR THIS ISSUANCE.
ONCE THE COLD FRONT PUSHES THROUGH THE AREA...A BRIEF DRYING OUT
PERIOD WILL COMMENCE AND TAKE PLACE THROUGH THE LATE PART OF THE
WEEK. BY FRIDAY WEAK UPPER LEVEL RIDGING INDICATES THAT TEMPERATURES
MAY CREEP BACK INTO THE UPPER 60S TO MID 70S ACROSS THE FORECAST
AREA BY THE WEEKEND. MODELS ARE COMING INTO AGREEMENT REGARDING A
POTENTIALLY WET WEEKEND ACROSS EASTERN KANSAS. UPPER LEVEL TROUGH
MOVES ON SHORE LATE FRIDAY INTO SATURDAY. SOUTHERLY FLOW AHEAD OF
THE SYSTEM WILL ACT TO ADVECT SOME MOISTURE NORTHWARD FROM THE GULF
OF MEXICO. THE FOCUS FOR THE PRECIPITATION WILL BE SHORTWAVE TROUGHS
WHICH MAY PIVOT AROUND THE LARGER LOW. CURRENT MODELS PROG TWO OF
THESE SHORTWAVE TROUGHS MOVING ACROSS NORTHEAST KANSAS. THE
TIMING...LOCATION...AND INTENSITY OF THESE SHORTWAVES ARE YET TO BE
DETERMINED...HOWEVER THE FIRST OF THE TWO SHORTWAVES LOOKS TO MOVE
THROUGH ON SATURDAY...THEN ANOTHER ON SUNDAY. DUE TO THE UNCERTAINTY
OF THE TIMING AND LOCATION OF THE TROUGHS...THIS FORECAST PACKAGE
WILL ONLY MENTION A CHANCE OF RAIN FOR THE WEEKEND. CONDITIONS
SHOULD CLEAR OUT BY THE START OF NEXT WEEK.

JL

.AVIATION...

WARM FRONT LIFTING SLOWLY NWD AND SHOULD MOVE NORTH OF TOP AND FOE
BY 20Z WITH RISING CIGS AND WINDS SHIFTING TO A MORE SOUTHERLY
DIRECTION. CIGS STILL EXPECTED TO BE MVFR EVEN AT FOE AND TOP.
THUNDERSTORM CHANCES INCREASE BY 3 OR 4 PM...AND WILL LAST UNTIL
COLD FRONT COMES THROUGH LATE EVENING. FOR MHK...WARM FRONT MAY
NEVER MAKE IT SO MAINLY NELY WINDS AND IFR CIGS WITH VSBYS
RESTRICTED BY FOG AND LIGHT RAIN SHOULD CONTINUE INTO EVENING. MHK
CLOSE ENOUGH TO FRONT TO STILL HAVE A CHANCE FOR THUNDERSTORM
ACTIVITY LATE AFTERNOON.  60

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 12, 3:25 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED MAY 12 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-132030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL FORM ALONG A COLD FRONT THROUGH THE REST OF
THE AFTERNOON ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME OF
THE STORMS DURING THE EARLY AFTERNOON TO EARLY EVENING MAY PRODUCE
TORNADOES AND LARGE HAIL TO THE SIZE OF GOLF BALLS. BY THE LATE
EVENING THE TORNADO THREAT SHOULD DISSIPATE AND ONGOING
THUNDERSTORMS SHOULD CONGEAL INTO A LINE. LARGE HAIL...HEAVY
RAIN...AND STRONG WINDS CAN BE EXPECTED FROM THESE LATE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS ARE EXPECTED TO RETURN FOR SATURDAY AND SUNDAY AS ANOTHER
UPPER LEVEL SYSTEM MOVES THROUGH. NO SEVERE WEATHER IS IMMINENT
DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, May 12, 4:30 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED MAY 12 2010

KSZ056-058-059-122200-
ANDERSON-COFFEY-FRANKLIN-
430 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST FRANKLIN...EASTERN COFFEY
AND ANDERSON COUNTIES...

THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 60
MPH ACROSS PORTIONS OF SOUTHWEST FRANKLIN...EASTERN COFFEY AND
ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE WESTPHALIA...HARRIS...GARNETT AND
WILLIAMSBURG.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 12, 5:07 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             RICHMOND                38.40N 95.25W
05/12/2010  E0.25 INCH       FRANKLIN           KS   TRAINED SPOTTER

&&

MRC
Special weather statement, May 12, 6:05 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT WED MAY 12 2010

KSZ035>037-122330-
DICKINSON-GEARY-MORRIS-
605 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ALERT FOR GEARY...DICKINSON AND MORRIS
COUNTIES...

THROUGH 630 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
60 MPH ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WHITE
CITY...BURDICK...WILSEY...PARKERVILLE AND DWIGHT.

A TORNADO WATCH IS ALSO IN EFFECT. THE CLUSTER OF STORMS MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:21 PM CDTTornado WarningTOPDickinson, Morris46 min
May 12, 6:17 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee43 min
May 12, 6:41 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage34 min
May 12, 6:59 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.